Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 14, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 17, 2003, 3:17 AM CDT for Graves County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 3:17 AM CDT (08:17 UTC)
- Expired
- May 17, 2003, 6:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Graves County, KY
The radar
The Paducah radar (KPAH), 35 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 170820 FFWPAH KYC083-171100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 317 AM CDT SAT MAY 17 2003 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * FLASH FLOOD WARNING FOR... GRAVES COUNTY IN WESTERN KENTUCKY * UNTIL 600 AM CDT * AT 312 AM CDT...GRAVES COUNTY OFFICIALS REPORTED FLASH FLOODING OF LOW LYING AREAS...AND EVACUATIONS OF RESIDENTS WERE TAKING PLACE. RADAR INDICATED ISOLATED AMOUNTS OF 3 TO 4 INCHES HAVE FALLEN IN THE PAST 6 TO 12 HOURS. WATER WAS REPORTED OVER HIGHWAY 45 AT GENERAL TIRE AND OVER HIGHWAY 97 JUST SOUTH OF MAYFIELD. * THE RAIN WILL END...AT LEAST TEMPORARILY...BY 4 AM. RUNOFF OF FLOODWATERS WILL CONTINUE TO PRODUCE FLOODING EVEN AFTER THAT TIME. * LOCATIONS IMPACTED INCLUDE WINGO EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. LAT...LON 3689 8851 3657 8864 3662 8881 3692 8862 $$
1 follow-up statement
000 WGUS73 KPAH 171008 FFSPAH KYC083-145-171100- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 508 AM CDT SAT MAY 17 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM FOR MCCRACKEN AND GRAVES COUNTIES IN WESTERN KENTUCKY... AT 500 AM...WEATHER SERVICE DOPPLER RADAR SHOWED THE HEAVY RAIN RESPONSIBLE FOR RISING WATER IN MCCRACKEN AND GRAVES COUNTIES...HAS MOVE OUT OF THE WARNED AREA. HOWEVER...HIGH WATER IS STILL LIKELY TO RUNOFF FROM CREEKS...STREAMS AND POOR DRAINAGE AREAS. THE AREAS OF GREATEST CONCERN CONTINUE TO BE IN THE MAYFIELD AREA IN GRAVES COUNTY...AND IN THE HENDRON AREA OF MCCRACKEN COUNTY... ALONG CHAMPION CREEK AT OLD MAYFIELD AND HOUSER ROADS. RAIN WAS INCREASING OVER WESTERN TENNESSEE AND EASTERN ARKANSAS. IT SHOULD REMAIN DRY THROUGH 600 AM OR 700 AM. THEN RAIN WILL RETURN...WHICH MAY SERVE TO SLOW RECEDING WATER LEVELS...OR EVEN BRING BACK THE RISK OF SOME FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 17, 1:50 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 17, 1:50 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 AM CDT SAT MAY 17 2003 WVAPOR AND RUC SHOW CLOSED CIRCULATION OVER EAST OKLAHOMA. A WIDESPREAD AREA OF RAIN AND EMBEDDED THUNDERSTORMS COVERED MUCH OF THE PAH FA EARLY THIS MORNING. RAIN APPEARS TO BE FALLING AT A STEADY ENOUGH RATE TO PRECLUDE FLASH FLOODING. MAY BE SOME ISOLATED PROBLEMS IN OUR WARNING AREA. AND MANY POINTS ON AREA RIVERS IN FLOOD. HOWEVER...WE DO NOT EXPECT PROBLEMS ON A LARGE SCALE...THUS WILL NOT ISSUE A FLOOD WATCH AT THIS TIME. OTHERWISE...THE UPPER LOW WILL DRIFT SE TODAY TOWARD LOUISIANA...WHILE LOW PRESSURE AT THE SURFACE DRIFTS INTO EAST ARKANSAS BY THE END OF THE DAY. DEFORMATION TYPE RAIN/EMBEDDED TSTM SHIELD SHOULD CONTINUE TO LIFT NORTH WITH TIME. THUS...CATEGORICAL POPS ALL AREAS TODAY. WILL BEGIN TO TAPER OFF POPS TONIGHT...AS THE UPPER LOW GETS FURTHER AWAY...AND SFC LOW BEGINS TO LOSE DEFINITION. WILL KEEP LOW CHANCE POPS IN FOR SUNDAY AS THE UPPER RIDGE WILL STILL BE TO OUR NW. AM CONCERNED WITH THE FACT THE GFS MAINTAINS A WEAK INVERTED TROF ACROSS THE REGION INTO MONDAY. WHETHER THIS PANS OUT OR NOT IS SOMEWHAT MUTED BY THE FACT THAT BOTH THE ETA AND GFS SHOW DECENT INSTABILITY ACROSS THE AREA ON MONDAY. H7 THERMAL RIDGE STILL LINED UP OFF TO OUR NORTH AND WEST...WITH LITTLE CAPPING. SO ADDED A LOW CHANCE POP FOR CONVECTION ON MONDAY...AND LINGER IT INTO MONDAY EVENING UNTIL LOSS OF HEATING SETS IN. NO CHANGES TO DAYS 4 THROUGH 7. IN TERMS OF GUIDANCE...USED A BLEND OF FWC/MAV AND ETA12 NUMBERS. .PAH...NONE.
Hazardous weather outlook, May 16, 11:40 AM CDT, 15 hours 37 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-171000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1140 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT GENERALLY SOUTH AND WEST OF A LINE FROM MARBLE HILL MISSOURI TO CLINTON KENTUCKY. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREAT WITH ANY STORMS THAT DO BECOME SEVERE. ELSEWHERE ACROSS THE QUAD STATE AREA...NON SEVERE THUNDERSTORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF THUNDERSTORMS AGAIN SATURDAY OVER EXTREME SOUTHERN KENTUCKY AS A SLOW MOVING UPPER LOW DRIFTS EAST INTO THE SOUTHERN PLAINS. THIS SLOW MOVING SYSTEM WILL AFFECT THE ENTIRE QUAD STATE REGION SATURDAY INTO SATURDAY NIGHT WITH SCATTERED THUNDERSTORMS AND THE POSSIBILITY OF LOCALLY HEAVY RAINS. THE RAINS EARLY THIS WEEKEND MAY AGGRAVATE AND PROLONG THE ONGOING RIVER FLOODING ACROSS THE REGION. YET ANOTHER COLD FRONT AND UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS BACK TO THE REGION ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER PORTIONS OF SOUTHEAST MISSOURI AND EXTREME WESTERN KENTUCKY TODAY AND TONIGHT. MEFFERT
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:54 AM CDT | Flash Flood Warning | PAH | McCracken | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.